Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 238, NWS Raleigh, NC

July 21, 2012Franklin County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 21, 2012, 7:21 PM EDT for Franklin County, Vance County, Warren County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 7:21 PM EDT (23:21 UTC)
Expired
Jul 21, 2012, 8:00 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS52 KRAH 212321
SVRRAH
NCC069-181-185-220000-
/O.NEW.KRAH.SV.W.0238.120721T2321Z-120722T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL VANCE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF AFTON...OR 11 MILES SOUTH OF
  WARRENTON...MOVING SOUTHEAST AT 5 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3639 7791 3630 7794 3601 7814 3617 7840
      3638 7828
TIME...MOT...LOC 2321Z 299DEG 6KT 3625 7821

$$

22
3 follow-up statements
973 
WWUS52 KRAH 212330
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT SAT JUL 21 2012

NCC069-181-185-220000-
/O.CON.KRAH.SV.W.0238.000000T0000Z-120722T0000Z/
FRANKLIN NC-VANCE NC-WARREN NC-
730 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN WARREN...EAST CENTRAL VANCE AND NORTHEASTERN FRANKLIN
COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH
OF AFTON...OR 11 MILES SOUTH OF WARRENTON...MOVING SOUTHEAST AT 5
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ARCOLA AND CENTERVILLE.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3639 7791 3630 7794 3601 7814 3617 7840
      3638 7828
TIME...MOT...LOC 2330Z 299DEG 6KT 3624 7819

$$

22
843 
WWUS52 KRAH 212348
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT SAT JUL 21 2012

NCC181-212357-
/O.CAN.KRAH.SV.W.0238.000000T0000Z-120722T0000Z/
VANCE NC-
748 PM EDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VANCE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3639 7791 3630 7794 3601 7814 3617 7840
      3624 7836 3623 7834 3630 7828 3636 7829
      3638 7828
TIME...MOT...LOC 2347Z 299DEG 6KT 3623 7816

$$

NCC069-185-220000-
/O.CON.KRAH.SV.W.0238.000000T0000Z-120722T0000Z/
FRANKLIN NC-WARREN NC-
748 PM EDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN WARREN AND NORTHEASTERN FRANKLIN COUNTIES...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CENTERVILLE...OR 12 MILES NORTHEAST OF LOUISBURG...MOVING SOUTHEAST
AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ARCOLA.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3639 7791 3630 7794 3601 7814 3617 7840
      3624 7836 3623 7834 3630 7828 3636 7829
      3638 7828
TIME...MOT...LOC 2347Z 299DEG 6KT 3623 7816

$$

22
560 
WWUS52 KRAH 212357
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT SAT JUL 21 2012

NCC069-185-220004-
/O.EXP.KRAH.SV.W.0238.000000T0000Z-120722T0000Z/
FRANKLIN NC-WARREN NC-
757 PM EDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARREN AND
NORTHEASTERN FRANKLIN COUNTIES EXPIRES AT 800 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.  HOWEVER...THERE ARE ADDITIONAL STRONG 
STORMS OVER FRANKLIN AND WARREN COUNTIES THAT WILL CONTINUE TO 
PRODUCE DEADLY CLOUD-TO-GROUND LIGHTNING STRIKES THROUGH AT LEAST 
900 PM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3639 7791 3630 7794 3601 7814 3617 7840
      3624 7836 3623 7834 3630 7828 3636 7829
      3638 7828
TIME...MOT...LOC 2354Z 299DEG 6KT 3622 7815

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SAT JUL 21 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE VIRGINIA BORDER THROUGH
EARLY MONDAY. THE FRONT THEN DISSIPATES...AS UPPER LEVEL HIGH
PRESSURE BUILDS SLIGHTLY EAST FROM THE PLAINS INTO THE MID
MISSISSIPPI AND TENNESSEE VALLEYS. TEMPERATURES WILL BECOME VERY
WARM ONCE AGAIN EARLY IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...

THE LATEST SURFACE ANALYSIS SHOWED THE SURFACE FRONT VERY NEAR THE
VIRGINIA BORDER...LIKELY JUST NORTH OF THE BORDER WITH KTDF STILL
SHOWING A SOUTHWEST WIND. OUTFLOW FROM ONGOING AND DEVELOPING
SHOWERS AND THUNDERSTORMS MAY RESULT IN THE FRONT SHIFTING SLIGHTLY
SOUTH ACROSS THE BORDER DURING THE EVENING AND OVERNIGHT HOURS...BUT
ITS OVERALL LOCATION SHOULD BE VERY SIMILAR TO ITS CURRENT ONE
THROUGH THE NEAR- AND SHORT-TERM PERIODS. THE SPC MESOANALYSIS
SHOWED MLCAPE FROM 1000 TO 2000J/KG...THOUGH SHEAR IS VERY WEAK AS
ANTICIPATED AND DOWNDRAFT CAPE IS FAIRLY LOW AS WELL...MOSTLY LESS
THAN 500J/KG EXCEPT IN THE FAR SOUTH TOWARD THE SOUTH CAROLINA
BORDER. 850MB LIFT ON THE SHORT-TERM GUIDANCE IS BEST THIS EVENING...
AND WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DUE TO
DAMAGING WIND...MOST STORMS THROUGH THE AFTERNOON AND EVENING SHOULD
END UP ON THE STRONG SIDE WITH MOST OF THE GUST POTENTIAL OF 40 TO
50 MPH. AS AFTERNOON THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE
FRONT AND ASSOCIATED WITH DIFFERENTIAL HEATING AND THE MID-LEVEL
SHEAR AXIS TO THE SOUTH AND SOUTHEAST...GENERAL MOVEMENT EAST AND
NORTHEAST SHOULD RESULT IN LIKELY CHANCES FOR SHOWERS AND
THUNDERSTORMS FROM THE LATE AFTERNOON THROUGH AT LEAST THE EARLY
EVENING ACROSS CENTRAL NORTH CAROLINA. DEVELOPMENT OVER THE
NORTHWEST FOOTHILLS...AGAIN NEAR THE FRONT...SHOULD EVENTUALLY
AFFECT THE TRIAD AS WELL. OVERNIGHT...BUFR SOUNDINGS BECOME MORE
STABLE ESPECIALLY ON THE GFS...ALTHOUGH WITH DECENT MOISTURE AND THE
PRESENCE OF THE SHEAR AXIS ALOFT ALONG WITH THE PROXIMITY OF THE
FRONT...WILL NOT COMPLETELY ELIMINATE CHANCES FOR A SHOWER.
OVERNIGHT LOWS...69 TO 74.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 250 PM SATURDAY...

WHILE MOISTURE REMAINS PLENTIFUL OVERALL...WITH PRECIPITABLE WATER
VALUES TO AROUND TWO INCHES PARTICULARLY ON THE NAM...THE GFS BUFR
SOUNDINGS ARE NOTICEABLY MORE STABLE PARTICULARLY WITH SLIGHT
WARMING IN THE LAYER AROUND 850MB. THE SHEAR AXIS WEAKENS AND SHOULD
PIVOT WEST AND WEAKEN IN RESPONSE TO INCREASING HEIGHTS ALOFT. WHILE
OVERALL INSTABILITY APPEARS BETTER SUNDAY AFTERNOON AS OPPOSED TO
THIS AFTERNOON...WITH MLCAPE LIKELY REACHING OR JUST EXCEEDING
2000J/KG...OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS IN CENTRAL
NORTH CAROLINA IS LIKELY TO BE LESS AS A RESULT OF WHAT SHOULD BE
DIMINISHING SYNOPTIC SUPPORT. THE FRONT SHOULD CONTINUE TO SLOWLY
WEAKEN...AND WITH THE SHEAR AXIS WEAKENING AS WELL...WILL CONTINUE
THE FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS FROM THE
AFTERNOON THROUGH THE EARLY EVENING. THERE IS STILL THE POTENTIAL
FOR AN ISOLATED DAMAGING WIND THREAT...AND AGREE WITH THE SPC DAY 2
ASSESSMENT OF THAT ISOLATED POTENTIAL. DOWNDRAFT CAPE IS 500-900J/KG
AS FORECAST BY THE MORE ROBUST NAM...UNDER A RELATIVE MAXIMUM OF
850MB THETA-E. HIGH TEMPERATURES SHOULD MOSTLY BE IN THE LOWER 90S...
WITH A FEW HIGHS POSSIBLE AROUND 90 OR TOWARD 95 DEPENDING ON HOW
QUICKLY ANY MORNING LOW CLOUDS DIMINISH...AND THE ONSET OF ANY DEEP
CONVECTION.

SUNDAY NIGHT...BOTH THE NAM AND THE GFS BUFR SOUNDINGS BECOME FAIRLY
STABLE TO DEEP CONVECTION. THE GFS DOES FORECAST SOME OVERNIGHT
QPF...BUT ITS MOS GUIDANCE CHANCES OF RAIN ARE LOW LATE AT NIGHT...
AND WITH CONVERGENCE ALOFT FORECAST OVERNIGHT SUNDAY...IT WOULD SEEM
CHANCES FOR ANY SHOWERS AND THUNDERSTORMS SHOULD FALL BELOW SLIGHT
CHANCE BY AROUND MIDNIGHT. OVERNIGHT LOWS ONCE AGAIN SHOULD BE
MOSTLY IN THE RANGE OF 70 TO 75.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 250 PM SATURDAY...

THE MAIN WEATHER FEATURE DURING MUCH OF THE LONG TERM PERIOD WILL BE
BROAD MID LEVEL RIDGING THAT IS PROGGED TO EXTEND FROM THE CENTRAL
PLAINS INTO THE SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN
PERIPHERY OF THIS RIDGE. THEREFORE...WE WILL BE UNDER NORTHWESTERLY
FLOW ALOFT FOR MUCH OF THE PERIOD AND HENCE THE POTENTIAL FOR WEAK
DISTURBANCES TO IMPACT THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR
ANY PRECIP BEYOND TYPICAL SUMMERTIME CONVECTION. MODELS ALSO
INDICATE (TO VARYING DEGREES) A BACK DOOR FRONT APPROACHING THE AREA
MIDWEEK...BUT GIVEN THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF
REGION FOR NOW. AS A RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY
WEAK UPPER LEVEL DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY
ISOLATED TO SCATTERED DIURNAL TYPE PRECIP AS A WEAK SURFACE TROUGH
WILL BE IN PLACE OVER THE REGION. THEN...AT THE END OF THE WORK
WEEK...A SHORT WAVE TROUGH IS PROGGED TO AMPLIFY ACROSS THE NORTHERN
PLAINS WHICH WILL EVENTUALLY SUPPRESS THE RIDGE. AS THIS SHORT WAVE
MOVES EAST AND AMPLIFIES EVEN MORE...IT SHOULD BEGIN TO CARVE AN
UPPER LEVEL TROUGH OVER THE REGION BY THE WEEKEND...WITH AN
ASSOCIATED SURFACE FRONT APPROACHING FROM THE NORTHWEST. WILL STILL
KEEP ONLY SCATTERED DIURNAL CONVECTION IN THE FORECAST FOR THIS TIME
FRAME...BUT WILL SHOW A SLIGHT INCREASE IN THE POPS. THE HEAT WILL
ALSO RETURN TO THE REGION...WITH GENERALLY MID (AND SOME UPPER) 90S
EXPECTED FOR MOST OF THE PERIOD. OVERNIGHT LOWS WILL REMAIN IN THE
LOW TO MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 250 PM SATURDAY...

HIGH MVFR OR LOW VFR CEILINGS SHOULD PREVAIL THROUGH THE LATE
AFTERNOON AND EARLY EVENING OUTSIDE OF SHOWERS AND THUNDERSTORMS AND
THEIR ASSOCIATED ADVERSE WEATHER CONDITIONS. OVERNIGHT...THE ONSET
AND OCCURRENCE OF LOW CLOUDS IS STILL SOMEWHAT IN QUESTION...BUT
BASED ON PERSISTENCE OF THE AIR MASS...AND THE GFS AND LAMP GUIDANCE
MOSTLY SUGGESTIVE OF LOW CLOUDS...FORECAST THEIR OCCURRENCE AND IFR
CONDITIONS AT ALL TAF SITES BY 10Z. IT SHOULD BE NOTED THAT THE SREF
MODEL...WHICH DID FORECAST HIGHER PROBABILITIES OF LOW CLOUDS THIS
SATURDAY MORNING AND THEY OCCURRED...HAVE A LOWER PROBABILITY OF LOW
CLOUDS FOR SUNDAY MORNING. CONFIDENCE IS MODEST...BUT BASED ON THE
PERSISTENT AIR MASS AND PREPONDERANCE OF GUIDANCE...HAVE OPTED TO
INCLUDE THEM. CEILINGS SHOULD GRADUALLY LIFT TO VFR SUNDAY MORNING.

BEYOND THE 18Z VALID TAF PERIOD...SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD OCCUR SUNDAY AFTERNOON AND EVENING. IN
GENERAL...WIDELY SCATTERED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK. LATE
NIGHT AND EARLY MORNING LOW CLOUDS AND FOG ARE ALSO POSSIBLE...
THOUGH CURRENTLY THE BEST POTENTIAL FOR THESE WOULD SEEM TO BE IN
THE MID-TO-LATE WEEK PERIOD...LESSER EARLY MONDAY AND ESPECIALLY
EARLY TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 21, 3:03 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT JUL 21 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
303 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH EARLY THIS
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST
THROUGH 10 PM. TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY
STORMS...AND LOCALIZED FLOODING WILL BE POSSIBLE...PRIMARILY IN
URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY
AFTERNOON AND EVENING. ONCE AGAIN...ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

SEVERE WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS MUCH OF NEXT WEEK AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED
OVER THE REGION.

HEAT INDICES COULD BE NEAR 105 DEGREES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. YOUR REPORTS
AND SERVICE ARE APPRECIATED.

DJF

In the hours before

Special weather statement, Jul 21, 6:08 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SAT JUL 21 2012

NCZ089-212300-
SAMPSON-
608 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 700 PM EDT...

AT 607 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF GARLAND...OR ABOUT 10 MILES NORTH OF ELIZABETHTOWN...MOVING
EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GARLAND...
HARRELLS... AND IVANHOE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3484 7850 3488 7851 3497 7815 3489 7814
      3474 7819 3472 7814 3472 7811 3471 7811
      3468 7815 3455 7826
TIME...MOT...LOC 2207Z 257DEG 23KT 3476 7854

GIH
Special weather statement, Jul 21, 6:17 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT SAT JUL 21 2012

NCZ073-083-212300-
ANSON-STANLY-
617 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY AND ANSON COUNTIES
THROUGH 700 PM EDT...

AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF OAKBORO...OR ABOUT 15 MILES NORTHEAST OF MONROE...MOVING
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ANSONVILLE...
POLKTON... LAKE TILLERY... AND NORWOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. PEOPLE ON AND AROUND
LAKE TILLERY SHOULD HEAD TO A SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3539 8037 3539 8007 3535 8006 3529 8010
      3524 8010 3518 8005 3513 8008 3511 8006
      3509 8002 3502 8000 3499 8030 3519 8029
      3516 8035 3517 8047 3525 8047
TIME...MOT...LOC 2216Z 254DEG 11KT 3512 8033

GIH
Special weather statement, Jul 21, 6:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT SAT JUL 21 2012

NCZ022-023-212330-
ALAMANCE-GUILFORD-
632 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN GUILFORD AND
NORTHERN ALAMANCE COUNTIES THROUGH 730 PM EDT...

AT 631 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONTICELLO...OR ABOUT 8 MILES SOUTHWEST OF CAMP SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...ALTAMAHAW...AND...GIBSONVILLE...AND GLEN RAVEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 140 AND 145.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3625 7943 3602 7941 3613 7983 3626 7984
TIME...MOT...LOC 2231Z 301DEG 18KT 3622 7961

22
Special weather statement, Jul 21, 6:36 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT SAT JUL 21 2012

NCZ010-011-212330-
HALIFAX-WARREN-
636 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 730 PM EDT...

AT 634 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WELDON TO ARCOLA...OR ALONG
A LINE EXTENDING FROM GARYSBURG TO 12 MILES SOUTHEAST OF WARRENTON...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...ARCOLA...HALIFAX... ROANOKE RAPIDS...
WELDON... AND AFTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
NEARLY CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING.
TORRENTIAL DOWNPOURS.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 223 AND 233... AND
INTERSTATE 95 BETWEEN EXITS 154 AND 173.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

IF ON OR NEAR LAKE GASTON...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3651 7788 3648 7776 3649 7764 3645 7762
      3641 7754 3635 7758 3632 7757 3633 7744
      3624 7737 3622 7738 3614 7779 3615 7788
      3619 7797 3618 7798 3620 7801 3622 7813
      3625 7814 3627 7828 3654 7832 3654 7789
TIME...MOT...LOC 2234Z 314DEG 7KT 3640 7756 3631 7796

GIH
Special weather statement, Jul 21, 6:49 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT SAT JUL 21 2012

NCZ021-038-212330-
DAVIDSON-FORSYTH-
649 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH AND DAVIDSON
COUNTIES THROUGH 730 PM EDT...

AT 649 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLEMMONS...OR ABOUT 8 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MIDWAY... SEDGE
GARDEN... WINSTON-SALEM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 201.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS.

&&

LAT...LON 3615 8007 3596 8005 3594 8038 3596 8038
      3599 8043 3601 8042 3603 8045 3604 8045
TIME...MOT...LOC 2249Z 255DEG 10KT 3601 8032

GIH
Special weather statement, Jul 21, 7:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT SAT JUL 21 2012

NCZ009>011-026-027-220015-
FRANKLIN-HALIFAX-NASH-VANCE-WARREN-
712 PM EDT SAT JUL 21 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WARREN...VANCE...
HALIFAX AND FRANKLIN COUNTIES THROUGH 815 PM EDT...

AT 712 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WELDON TO INGLESIDE...OR
ALONG A LINE EXTENDING FROM GARYSBURG TO 7 MILES NORTH OF
LOUISBURG...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ARCOLA...INGLESIDE...
CENTERVILLE...HALIFAX...LOUISBURG...AVENTON...AND...GLENVIEW.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 150 AND 173.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3648 7776 3649 7764 3645 7762 3641 7754
      3637 7754 3635 7758 3632 7757 3631 7753
      3633 7744 3624 7737 3599 7830 3632 7849
      3650 7780
TIME...MOT...LOC 2312Z 330DEG 8KT 3640 7757 3620 7833

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:13 AM EDTSpecial Weather StatementRAHSampson47 min
Jul 21, 1:21 PM EDTSpecial Weather StatementRAHPerson54 min
Jul 21, 1:46 PM EDTSpecial Weather StatementRAHWake44 min
Jul 21, 2:08 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland37 min
Jul 21, 2:20 PM EDTSpecial Weather StatementRAHHoke40 min
Jul 21, 2:45 PM EDTSpecial Weather StatementRAHJohnston30 min
Jul 21, 3:10 PM EDTSpecial Weather StatementRAHHoke35 min
Jul 21, 3:24 PM EDTSpecial Weather StatementRAHRichmond51 min
Jul 21, 3:33 PM EDTSpecial Weather StatementRAHWayne57 min
Jul 21, 3:40 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne65 min
Jul 21, 3:43 PM EDTSpecial Weather StatementRAHMoore47 min
Jul 21, 3:47 PM EDTSpecial Weather StatementRAHHoke43 min
Jul 21, 3:50 PM EDTSpecial Weather StatementRAHJohnston55 min
Jul 21, 4:12 PM EDTSpecial Weather StatementRAHHalifax48 min
Jul 21, 4:25 PM EDTSpecial Weather StatementRAHChatham, Harnett, Lee65 min
Jul 21, 4:39 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson66 min
Jul 21, 4:51 PM EDTSpecial Weather StatementRAHNash39 min
Jul 21, 5:14 PM EDTSpecial Weather StatementRAHGranville, Person61 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash17 min
Jul 21, 6:02 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person58 min
Jul 21, 6:08 PM EDTSpecial Weather StatementRAHSampson52 min
Jul 21, 6:17 PM EDTSpecial Weather StatementRAHStanly43 min
Jul 21, 6:32 PM EDTSpecial Weather StatementRAHGuilford58 min
Jul 21, 6:36 PM EDTSpecial Weather StatementRAHHalifax, Warren54 min
Jul 21, 6:38 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford52 min
Jul 21, 6:49 PM EDTSpecial Weather StatementRAHForsyth41 min
Jul 21, 6:52 PM EDTAreal Flood AdvisoryRAHHalifax39 min
Jul 21, 7:12 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren63 min
Jul 21, 7:20 PM EDTFlash Flood WarningRAHHalifax, Warren3 hr
Jul 21, 7:35 PM EDTSpecial Weather StatementRAHGuilford55 min
Jul 21, 7:46 PM EDTSpecial Weather StatementRAHDurham, Orange, Wake59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.